This post contains affiliate links. That means if you click on a link to a product, I may receive, at no extra cost to you, a small commission when you make a purchase. Thank you for your support.
As I mentioned in my post on Ear Infections, I like to use Acetaminophen occasionally to help keep noses running and to keep them from becoming a stuffy nose (which can lead to ear infections).
If you check out the children’s pain relief section of your local pharmacy, you will probably see three choices in the infant pain relievers: Infants’ TYLENOL® Oral Suspension, Little Remedies® Infant Fever/Pain Reliever and a store brand version (I will use CVS Infants Pain Relief Liquid – Cherry as my example, but ingredients do vary somewhat among store brands).
Ingredients: Some Better Than Others
All three products will have the same active ingredient: Acetaminophen 160 mg in each 5 mL. The differences become apparent when you compare the inactive ingredients.
- Tylenol (Grape Flavor): anhydrous citric acid, butylparaben, D&C red no. 33, FD&C blue no. 1, flavors, glycerin, high fructose corn syrup, microcrystalline cellulose and carboxymethylcellulose sodium, propylene glycol, purified water, sodium benzoate, sorbitol solution, sucralose, xanthan gum
- Tylenol (Cherry Flavor): anhydrous citric acid, butylparaben, FD&C red no. 40, flavors, glycerin, high fructose corn syrup, microcrystalline cellulose and carboxymethylcellulose sodium, propylene glycol, purified water, sodium benzoate, sorbitol solution, sucralose, xanthan gum
- Little Remedies (Natural Berry): Citric acid, glycerin, natural flavors, potassium sorbate, povidone, propylene glycol, purified water, sodium citrate, sucralose, sucrose and xanthan gum.
- CVS (Cherry Flavor): Anhydrous Citric Acid, Butylparaben, Calcium Sulfate, Carrageenan, FD&C Red 40, Flavor, Glycerin, High Fructose Corn Syrup, Hydroxyethyl Cellulose, Microcrystalline Cellulose and Carboxymethylcellulose Sodium, Propylene Glycol, Purified Water, Sodium Benzoate, Sorbitol Solution, Tribasic Sodium Phosphate.
As you can see, there are quite a few similarities between the Tylenol version and the CVS brand version. There are also quite a few differences between the two and the Little Remedies version. The two main differences are in the sweeteners and the food coloring.
Sweeteners: Please Not High Fructose Corn Syrup
The Tylenol product has both high fructose corn syrup and sucralose. The Little Remedies product has both sucralose and sucrose. The CVS product uses only High Fructose Corn Syrup.
The dangers of High Fructose Corn Syrup (HFCS) are heavily debated. Many sources indicate, such as this one from Huffington Post, that our bodies do not process HFCS the same was as table sugar which can lead to an increase in diabetes.
I don’t know if there is enough HFCS in a dose of Acetaminophen to make a huge difference, but I feel there is compelling enough evidence to try to avoid as much HFCS as possible. Therefore if there is an alternative product that does not contain HFCS, that will generally be my preference.
I am not thrilled that the Little Remedies product has sucralose in it as newer studies are showing it as being less and less safe, but I have yet to find an infant Acetaminophen that only has sucrose (or normal table sugar) as the only ingredient. If you know of one, please let me know in the comments section below.
Artifical Food Coloring / Dye: Color Me Purple
Both the Tylenol product and the CVS product have artificial food coloring. When you look at the liquid, it will be either purple (grape) or pink (cherry). One of the most readily observable concerns with artificial colors, especially Red #40, is that it seems to cause hyperactivity in children. The concerns are described in more detail on this page by the Center for Science in the Public Interest, but I have observed this effect in my own children as well as in other children.
Little Remedies is artificial color / dye free. The color of the liquid itself is a faint beige color. The additional benefit of not having any dye is that when your kid dribbles a little bit out, that it doesn’t stain the clothes.
So What Do I Recommend
So despite a few misgivings about the sucralose, I currently recommend and use Little Remedies Acetaminophen.
The 2 oz. Infant version comes with a syringe dispenser. The 4 oz. Children’s version comes with a cup, but still has the syringe accepting lid. So if you have kids young enough that you need the syringe, I recommend that you get the infant version the first time, keep the syringe, and get the large bottle Children’s version the next time. It has the same active ingredient of Acetaminophen 160 mg in each 5 mL.
I have included amazon.com ‘shop now’ boxes with current pricing for both products to the right. The Infant version is the image on the top and the Children’s version is the image on the bottom.
For additional savings per oz. on the infant version, there is a two pack available through the same infant product link. However once you have the syringe, you can see that there is definite cost savings by using the Children’s version. For additional savings, the Children’s version is available via Amazon Subscribe and Save for an additional 5-15% off.
If you decide to buy from amazon, please buy by clicking on one of my affiliate links. Thanks!Read More →